Virginia, 2001

Flash Flooding and Hail in Virginia, May 19 to 20, 2001

May 19 to 20, 2001 · NWS RNK · 15 events in 8 counties and zones

5 miles east of Staffordsville and Walker Creek to flood Route 100 in Bane. Thunderstorm rains also flooded and closed streets in South Boston.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the late afternoon of the 19th through the early morning of the 20th, produced hail up to golfball size, damaging winds, and flash flooding.Heavy thunderstorm rains caused Whitley Branch to flood Route 730, 1.5 miles east of Staffordsville and Walker Creek to flood Route 100 in Bane. Thunderstorm rains also flooded and closed streets in South Boston. From Martinsville to 6 miles northwest of Martinsville, numerous small streams were out of their banks with several mudslides reported and some roads and small bridges washed out.Heavy thunderstorm rains caused Wilson Creek to flood Route 629, two miles northeast of Clifton Forge, and caused flooding 4.5 miles south of Hot Springs with two people evacuated.Thunderstorm winds downed large tree limbs 2 miles northeast of Whitmell and downed trees in South Boston. Trees were also downed 4 miles west of Blairs, one damaging a vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 1:45 PM EST, 50 minutes earlier.

Area forecast discussion, May 19, 1:45 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT SAT MAY 19 2001

KFCX WSR-88D INDICATED SCT CONVECTION (SHOWERS AND THUNDERSTORMS)
DEVELOPING QUICKLY THIS AFTERNOON ESP ALONG THE WESTERN PORTION OF
CWA. SFC LOW NEAR PAH CLEARLY DEFINED ON AWIPS VISIBLE SATELLITE
IMAGE. THANKS FOR THE RAPID SCAN. SHORTWAVE WILL PROPEL SFC FRONTAL
BOUNDARY SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE FRONT WILL
DRIFT TOWARDS THE VA/NC BORDER...THEN STALL IN RESPONSE TO THE APCHG
85H LOW OVER TN. THE MAIN SVR WX THREAT FOR HAIL...WINDS AND HEAVY
RAIN FOR THIS AFTERNOON AND EVENING WILL BE SOUTH OF FRONT IN THE
MOIST AND UNSTABLE AIR. WITH RECENT RAINS...WILL HAVE TO MONITOR SE
WV AND WESTERN VA FOR POTENTIAL FLASH FLOOD WATCH. THUNDERSTORMS
ARE PROGRESS BUT WILL HAVE TO WATCH FOR TRAINING ECHOES. BEST CAPES
(2000 PLUS ) AND LIS ( MINUS 5) PROGD TO BE ACRS SOUTHSIDE. ETA AND
NGM ARE SHOWING A SLOWER SEWD MOVEMENT OF THE CONVECTIVE VORT INIT
OVR WRN TN SAT NIGHT INTO SUN MORNING AS IT MOVES ACRS THE SERN U.S.
BOTH OF THESE MODELS ARE SLOWER WITH THIS VORT...THE ETA IS TRENDING
SLIGHTLY FARTHER TO THE SOUTH AND THE NGM SLIGHTLY FARTHER TO THE
NORTH FROM THEIR PREV RUN. I MADE SOME ADJUSTMENTS TO POPS ON
SUNDAY. FRONTAL BNDRY WILL STILL BE DRAPTED ACRS REGION AND EAST
UPSLOPE FLOW MAY GENERATE SOME SHOWERS. IN THE EXTENDED
PERIOD...CLOSED LOW PROGD TO DEVELOP OVER OHIO VALLEY. UNABLE TO
REVIEW ALL THE LONG RANGE MODELS...WILL NOT MAKE TO MANY CHANGES.
ZONES WILL BE OUT BY 400 PM. HAVE A GOOD EVENING.

FCSTID = 7
PRELIMINARY CCF NUMBERS
ROA   60  72  55  75 /  50  40  20  10
LYH   60  72  55  75 /  50  40  20  10
DAN   62  77  60  78 /  60  50  30  10
BLF   57  70  55  72 /  60  50  30  10
LWB   53  70  52  72 /  60  40  20  10
BCB   57  70  55  72 /  60  50  30  10
TNB   57  71  55  70 /  60  50  30  10

.RNK...
NC...NONE.
VA...NONE.
WVr...NONE.

07

In the hours before

Special weather statement, May 19, 10:28 AM EST, 4 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-192200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 AM EDT SAT MAY 19 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...

A WEAK COLD FRONT DRAPED ACROSS SOUTHERN WEST VIRGINIA AND CENTRAL
VIRGINIA WILL CONTINUE TO SLOWLY DROP SOUTH LATER THIS AFTERNOON AND
EVENING...BEFORE STALLING ALONG THE NORTH CAROLINA BORDER OVERNIGHT.
HOWEVER THE WESTERN PORTION MAY REMAIN NEARLY STATIONARY ACROSS
SOUTHERN WEST VIRGINIA. WARM AND UNSTABLE AIR AHEAD OF THE
FRONT...WITH THE AID OF AN APPROACHING UPPER LEVEL
DISTURBANCE...WILL GIVE RISE TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE...ESPECIALLY OVER SOUTHERN AND SOUTHWEST VIRGINIA INTO
NORTHWEST NORTH CAROLINA BY EARLY THIS EVENING. THE PRIMARY SEVERE
THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH
DAMAGING WINDS ARE ALSO POSSIBLE WITH SOME OF THE STRONGEST STORMS.

IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY THE SHOWERS AND
STORMS...WITH THE POTENTIAL TO SEE AN INCH OR TWO IN SOME LOCATIONS.
GIVEN THE HEAVY RAINFALL OF THE PAST WEEK...ADDITIONAL HEAVY RAIN
COULD LEAD TO MORE FLOODING IN SPOTS ESPECIALLY ACROSS SOUTHEAST
WEST VIRGINIA AND WESTERN VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON.

SK

The radar

The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 6 hail, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Giles

When
May 19, 2:35 PM EST to 3:35 PM EST
Where
Giles County, 2 mi E of Staffordsville
Reported by
TRAINED SPOTTER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Hail, Campbell

When
May 19, 3:32 PM EST
Where
Campbell County, Altavista
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -79.300

Hail, Campbell

When
May 19, 3:40 PM EST
Where
Campbell County, Altavista
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -79.300

Hail, Roanoke (C)

When
May 19, 3:57 PM EST
Where
Roanoke (C) County, Roanoke
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -79.950

Hail, Giles

When
May 19, 4:05 PM EST to 4:15 PM EST
Where
Giles County, Bane
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -80.717

Hail, Halifax

When
May 19, 4:15 PM EST
Where
Halifax County, Cody
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.983, -79.083

Flash Flood, Giles

When
May 19, 4:15 PM EST to 5:45 PM EST
Where
Giles County, Bane
Reported by
TRAINED SPOTTER
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pittsylvania

When
May 19, 4:20 PM EST to 4:25 PM EST
Where
Pittsylvania County, 2 mi NE of Whitmell
Reported by
UNKNOWN
Coordinates
36.720, -79.483

Hail, Pittsylvania

When
May 19, 4:40 PM EST
Where
Pittsylvania County, 4 mi W of Blairs
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.683, -79.450

Thunderstorm Wind, Pittsylvania

When
May 19, 4:40 PM EST
Where
Pittsylvania County, 4 mi W of Blairs
Property damage
$5,000
Reported by
UNKNOWN
Coordinates
36.683, -79.450

Thunderstorm Wind, Halifax

When
May 19, 4:50 PM EST
Where
Halifax County, South Boston
Reported by
NEWSPAPER
Coordinates
36.700, -78.900

Flash Flood, Henry

When
May 19, 5:45 PM EST to 8:00 PM EST
Where
Henry County, Martinsville City
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
36.685, -79.981 (the zone’s center; the record gives no point)

Flash Flood, Halifax

When
May 19, 6:00 PM EST to 6:35 PM EST
Where
Halifax County, South Boston
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flash Flood, Bath

When
May 20, 1:10 AM EST to 3:30 AM EST
Where
Bath County, 5 mi S of Hot Spgs
Reported by
UNKNOWN
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Flash Flood, Alleghany

When
May 20, 1:10 AM EST to 3:00 AM EST
Where
Alleghany County, 2 mi NE of Clifton Forge City
Reported by
UNKNOWN
Coordinates
37.788, -80.007 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243456, 5243458, 5243459, 5243238, 5243231, 5243229, 5243457, 5243230, 5243232, 5243233, 5243239, 5243235, 5243234, 5243236, 5243237.